Apr 19, 2000
My triglyceride level has gone way up - to over 1,000. I recently changes my meds, adding Norvir and ddi. Which of these two do you think may be causing this problem? I am taking 40 mg. of zocor a day- it's not helping. Also,I heard that Norvir raises the level of Zocor in the blood to unsafe levels. Is this true? What other drug could I substitute for Zocor? Thank you.
Response from Dr. Henry
The ritonavir (Norvir) is most likely linked to the increase in triglycerides. There are many situations in my own clinic where the HIV situation clearly calls for the use of ritonavir (often is combination with another protease inhibitor) so we have to deal with the elevated lipid levels. We have used atorvastatin and pravastatin for cholesterol (esp bad cholesterol=LDL) elevations and gemfibrozil or fenofibrate for elevated triglycerides. Norvir probably doesn't effect the pravastatin levels other than decreasing them slightly while atorvastatin levels are increased (which can be a good thing from the lipid standpoint but calls for more careful monitoring for side effects). There is not much data regarding Zocor use protease inhibitors (theoretically the Zocor) levels may go up markedly so I usually recommend first pravastatin and then atorvastatin for cholesterol and fenofibrate for high trigylcerides. I would ask your doc about diet counseling and fenofibrate. The ACTG is soon going to open a study comparing the use of fenofibrate and pravastatin for management of high lipids in the setting of HIV therapy (ACTG A5087) since this issue is so important. Keith Henry, M.D.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Dry Cough After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Purple Spots After Vaginal Sex With Condom Does It Mean I Have HIV
- Vaginal Discharge After Getting Fingered Worried I Have HIV
- White Discharge After Vaginal Sex With Condom Does It Mean I Have HIV
- White Spots After Licking Genital Worried I Have HIV
- White Spots After Swallowing Sperm Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.